IT HAS BEEN KNOWN for more than 20 years that sulfonamides are capable of producing drug eruptions and that in the production of these eruptions a photosensitivity mechanism is frequently involved.
Recently, several members of the sulfonylurea group of drugs, related to the sulfonamides by similarities in chemical structure, have enjoyed widespread usage because of their antidiabetic effect when given orally. The 3 sulfonylurea derivatives which in turn have been popular are carbutamide, tolbutamide (Orinase), and most recently, chlorpropamide (Diabinese).
Photosensitivity-type drug eruptions produced by carbutamide and tolbutamide have been reported previously. The purpose of this communication is to report such a reaction following the administration of chlorpropamide.
Report of a Case
A 55-year-old female was seen in the emergency room of Henry Ford Hospital on April 12, 1960, and admitted to the hospital for treatment of uncontrolled diabetes mellitus. For several months, she had been receiving 0.5 gm. of
Hitselberger JF, Fosnaugh RP. Photosensitivity Due to Chlorpropamide. JAMA. 1962;180(1):62–63. doi:10.1001/jama.1962.03050140064017a
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: